Mucinex and NyQuil

Mucinex and NyQuil

Can you take Mucinex with NyQuil

What is Mucinex

Mucinex is a Brand name for a medication containing guaifenesin as an active ingredient. It is used as expectorant for relieving the symptoms of cough and mucus in the chest due to flu, colds or hay fever. This drug reduces congestion in chest and makes coughs more productive by thinning mucus in the lungs and making it less sticky and easier to cough up. For regular (short-acting) oral dosage forms usual doses are 100-400mg, 3-4 times a day, and for extended-release dosage forms usual doses are 600 to 1200 mg two times a day. Mucinex works best when it is taken with plenty of water.

There are many different Mucinex products on the market such as: Mucinex, Mucinex D, Childrens Mucinex Cold, Cough and Sore Throat, Childrens Mucinex Multi-symptom Cold, Mucinex DM, Mucinex Fast-max Severe Cold, Mucinex Sinus-max Pressure and Pain and many other. Mucinex products may also contain other active ingredients such as: dextromethorphan, acetaminophen, diphenhydramine, phenylephrine and pseudoephedrine.

Other Brand names for preparations containing guaifenesin are: Bidex 400, Organidin NR, Antitussin, Guaifenex, Robitussin, Allfen, Altarussin and Amibid LA.

What is Mucinex

What is Nyquil

NyQuil is a brand name for OTC medication which is used for relieving symptoms of common cold. Product is a combination of 3 active substances: acetaminophen (usually in doses from 325mg to 600mg), used as a pain reliever and fever reducer, dextromethorphan (usually in doses of 15mg/pill or 30mg/30ml) used as a cough suppressant, it also has sedative properties and doxylamine succinate (usually in doses of 6.25mg/pill or 12.5mg/30ml) which is antihistamine with hypnotic effects that is used in combination with other drugs for relieving symptoms of cold and night-time allergy. Some Nyquil’s preparations can also contain other active substances such as: NyQuil D that contains nasal decongestive pseudoephedrine (30 mg/15 mL), NyQuil Sinus contains phenylephrine as nasal decongestant, Children’s NyQuil contains chlorpheniramine as antihistamine and has no alcohol.

NyQuil products on the market are: NyQuil Cold/Flu Multisymptom Relief, NyQuil D, Children’s NyQuil, NyQuil Cough, NyQuil Sinus and ZzzQuil. Nyquil is available in syrup and and LiquiCap dosage forms. NyQuil contains sedating antihistamines, hypnotics, or alcohol, and that’s why it should be taken before sleep.

What is Nyquil

How Mucinex and NyQuil work in the body

Guaifenesin acts by reducing the viscosity and increasing the volume of secretions in the trachea and bronchi. By reducing the adhesiveness and viscosity of secretions, guaifenesin increases the mucociliary mechanism efficacy in removing secretions which has been accumulated in the upper and lower airways. The improved flow of less viscous secretions promotes ciliary action and can change a dry, unproductive cough to one that is more productive and less frequent. Studies have also shown that guaifenesin has muscle relaxant and anticonvulsant properties due to antagonism effects on NMDA receptors.

Dextromethorphan acts on cough center in medulla by decreasing sensitivity of cough receptors and by interrupting impulse transmission. This compound is an antagonist of NMDA receptor and a non-competitive channel blocker. It is one of the most widely used antitussives

Acetaminophen is highly selective COX-2 inhibitor that inhibits prostaglandin synthesis. It can inhibit COX-2 in CNS. Acetaminophen also acts on the hypothalamic heat regulating centers to produce antipyresis. Acetaminophen’s reactive metabolite N-acetyl-p-benzoquinone imine (NAPQI) can cause a potentially fatal, hepatic necrosis through the process of lipid peroxidation if acetaminophen is overdosed (more than 4g daily).

Doxylamine succinate is competitor for H1-receptor sites on target cells and also has anticholinergic effects, lowering labyrinthine function, blocking chemoreceptor trigger zone, and diminishing vestibular stimulation.

Pseudoephedrine and phenylephrine are sympathomimetics with direct action on the adrenergic receptor system. The vasoconstriction is produced after α-adrenergic receptors activation.

Chlorpheniramine is antagonist of histamine H1 receptor (HRH1). It has been also shown that this drug is also a serotonin-norepinephrine reuptake inhibitor.

Can patients take Mucinex and Nyquil together

Since Mucinex reduces the phlegm and makes it less sticky while NyQuil quiets cough and beacause there are no significant interactions between these two drugs, patients can take them together. Most of the NyQuil preparations do not have substance that can thin the mucus so Mucinex can accomplish this. However, they always need to talk to their doctor or pharmacist first, because some of Mucinex and NyQuil products can contain the same active ingredients so patients may double the doses of the same drug and increase the risk of side effects to happen.

The table below shows side effects after Mucinex and NyQuil administration in recommendable doses. The incidence can be significantly increased if these drugs are overdosed or taken together.

Frequency Not Defined Nausea, Vomiting, Abdominal Pain, Malaise, Anorexia, Headache, Hypertension, Tachycardia, Hypotension, Reflex tachycardia, Severe peripheral and visceral vasoconstriction, Tremor, Dizziness, Excitability, Sedation, Sleepiness, Restlessness, Dermatologic rash, Increased appetite, Xerostomia, Anemia blood dyscrasias (neutropenia, pancytopenia, leukopenia), Bilirubin and alkaline phosphatase increase, Urinary retention, Rash, Itching, Hives.


Special precautions and warnings during Mucinex and NyQuil administration:

  • Patients shouldn’t take NyQuil if they have used MAO inhibitors drugs such as furazolidone (Furoxone), phenelzine (Nardil), isocarboxazid (Marplan), selegiline (Eldepryl, Emsam, Zelapar), rasagiline (Azilect), or tranylcypromine (Parnate) in the last 14 days. Drug interactions can occur, leading to serious side effects.
  • Patients should tell their doctor and pharmacist if they are allergic to guaifenesin, acetaminophen or any other ingredients of Mucinex or NyQuil products.
  • Patients should also tell their doctor and pharmacist what prescription and nonprescription medicines, nutritional supplements, herbal products or vitamins, they are taking or plan to take.
  • Patients should tell their doctor if they smoke and if they have or have ever had a cough that occurs with a large amount of mucus or if they have or have ever had some breathing problem including: asthma, chronic bronchitis or emphysema.
  • If patients are taking the dissolving granules, they should tell their doctor if they are on a low magnesium diet or if you have some kidney disease.
  • Patients should tell their doctor if they are pregnant or plan becoming a pregnant, or if they are breast-feeding. If patient become pregnant while taking guaifenesin, she should call her doctor.
  • Pregnant patients shouldn’t use NyQuil without medical advice; it is not known whether chlorpheniramine, pseudoephedrine or dextromethorphan will harm an unborn baby. Chlorpheniramine, dextromethorphan, and pseudoephedrine may pass into breast milk and may harm a nursing baby. NyQuil and Mucinex should not be used if mother is breast-feeding a baby.
  • Patients with phenylketonuria should avoid these medicines.
  • Children younger than 4 years should also avoid NyQuil. This medicine shouldn’t be taken for longer than 7 days in a row.
  • Nyquil may impair your thinking or reactions and cause blurred vision. Patients should be careful if they drive or do anything that requires being alert and able to see clearly.
  • Patients should avoid alcohol while using these medications. Drinking alcohol can increase certain side effects of these medications. Alcohol may increase the risk of liver damage while taking products containing acetaminophen.
  • Patients should avoid becoming dehydrated or overheated during exercises. Chlorpheniramine can decrease sweating and patients could become more prone to heat stroke.
  • Patients should avoid these medications if they also take caffeine pills, diet pills, or other stimulants. Taking decongestants (pseudoefedrine, phenylephrine) together with stimulants can increase the risk of unpleasant side effects.
  • Medicines such as sedatives, sleeping pills, narcotic pain medicines, medicine for seizures, anxiety or depression, and muscle relaxers can add sedation and sleepiness that can be also caused by dextromethorphan, chlorpheniramine, promethazine, doxylamine and pseudoefedrine.


  1. Can you mix ibuprofen and tylenol?
  2. Can you take Mucinex and DayQuil together
About Miljan Krcobic 78 Articles
My name is Miljan Krčobić. I was born on 14th of November 1989. in Negotin, Serbia, where I finished elementary and high school. In June 2015 I graduated from the Faculty of Pharmacy in Belgrade and thus acquired the title Master of Pharmacy. From the July of 2015 to January 2016 I worked in a pharmaceutical company Hemofarm a.d.(Member of STADA group) based in Vrsac, Serbia, as an expert associate for GMP compliance within the sector Quality Assurance. I am currently working in a pharmacy called Zivkovic in Negotin. As a freelancer I write medical articles on Elance and Upwork.